Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 155, NWS St. Louis, MO

August 25, 2022Jefferson County, Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 25, 2022, 8:06 PM CDT for Jefferson County, Saint Louis County, City of Saint Louis, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2022, 8:06 PM CDT (01:06 UTC)
Expired
Aug 25, 2022, 8:45 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties City of Saint Louis, MO, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 35 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1581 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1581 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WUUS53 KLSX 260106
SVRLSX
MOC099-189-510-260145-
/O.NEW.KLSX.SV.W.0155.220826T0106Z-220826T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
806 PM CDT Thu Aug 25 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern St. Louis City in east central Missouri...
  North central Jefferson County in east central Missouri...
  South central St. Louis County in east central Missouri...

* Until 845 PM CDT.

* At 806 PM CDT, a severe thunderstorm was located over Kirkwood,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Webster Groves, Crestwood, Richmond Heights, Sunset Hills, 
  Brentwood, Maplewood and Oakland around 810 PM CDT.
  Shrewsbury around 815 PM CDT.
  Affton, Marlborough, Grantwood Village, Mackenzie and Sappington 
  around 820 PM CDT.
  Lakeshire, Green Park and Concord around 825 PM CDT.

Other locations in the path of this severe thunderstorm include
Mehlville, St. George, Wilbur Park, Arnold, Lemay, Bella Villa and
Oakville.

This includes the following highways...
 Interstate 44 in Missouri between exits 272 and 277.
 Interstate 55 in Missouri between exits 190 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 9027 3849 9027 3840 9039 3857 9055
      3867 9043 3857 9023
TIME...MOT...LOC 0106Z 312DEG 12KT 3857 9041 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
2 follow-up statements
293 
WWUS53 KLSX 260124
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
824 PM CDT Thu Aug 25 2022

MOC099-189-510-260145-
/O.CON.KLSX.SV.W.0155.000000T0000Z-220826T0145Z/
St. Louis City MO-Jefferson MO-St. Louis MO-
824 PM CDT Thu Aug 25 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTH CENTRAL JEFFERSON AND SOUTH CENTRAL ST. LOUIS COUNTIES AND
SOUTHWESTERN ST. LOUIS CITY...

At 824 PM CDT, a severe thunderstorm was located over Sappington,
moving southeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Lakeshire, Affton, Green Park, Wilbur Park, Concord, Mehlville, 
  Lemay, St. George, Arnold, Bella Villa and Oakville.

This includes the following highways...
 Interstate 44 in Missouri between exits 274 and 277.
 Interstate 55 in Missouri between exits 190 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3855 9049 3862 9038 3857 9023 3852 9027
      3849 9027 3840 9038
TIME...MOT...LOC 0124Z 316DEG 10KT 3854 9037 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
700 
WWUS53 KLSX 260140
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
840 PM CDT Thu Aug 25 2022

MOC099-189-510-260150-
/O.EXP.KLSX.SV.W.0155.000000T0000Z-220826T0145Z/
St. Louis City MO-Jefferson MO-St. Louis MO-
840 PM CDT Thu Aug 25 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON AND
SOUTH CENTRAL ST. LOUIS COUNTIES AND SOUTHWESTERN ST. LOUIS CITY WILL
EXPIRE AT 845 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3855 9049 3862 9038 3857 9023 3852 9027
      3849 9027 3840 9038
TIME...MOT...LOC 0140Z 312DEG 12KT 3851 9032 

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:25 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 25, 6:25 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
625 PM CDT Thu Aug 25 2022

.SHORT TERM...  (Through Late Friday Night)
Issued at 159 PM CDT Thu Aug 25 2022

Latest surface analysis has showed that the front has moved into the
far northern part of the CWA in response to a weak shortwave trough
that is moving southeast across the Upper Midwest.  Latest HREF is
showing that this shortwave will move into the southern Great Lakes
by late tonight that will act to push the surface front through the
CWA by mid morning Friday.  In the meantime, latest objective
analysis is showing MLCAPES around 2000 J/kg along the front with
little CIN and CAMS are still showing some scattered showers and
thunderstorms developing over northeast Missouri as well as west
central and south central Illinois this afternoon into this evening
with isolated thunderstorms developing as far southwest as the St.
Louis metro. The best ascent with the shortwave will stay northeast
of the CWA and shear is expected to stay weak, so the threat of
strong/severe storms remains limited.  Overnight into early Friday,
rain chances look limited as weak subsidence sets in over the area.
Have kept a slight chance of showers and thunderstorms on Friday
afternoon over southeast Missouri which will be relatively close to
the lingering front.

Lows tonight will be in the mid-upper 60s as the front moves slowly
south across the area.  Highs tomorrow behind the front will be a
few degree cooler but still close to normal.

Britt

.LONG TERM...  (Saturday through Next Thursday)
Issued at 159 PM CDT Thu Aug 25 2022

Saturday continues to look dry at this point as the GFS/ECMWF/CMC
are showing the surface high lingering across the area.  An
unsettled weather pattern still looks like it will set up beginning
on Saturday night that will continue into early next week. There is
still decent agreement between the GFS and ECMWF that an upper
trough will move across the Midwest on Sunday at the same time that
a warm front will lift north through Missouri and Illinois bringing
a chance of showers and thunderstorms over parts of the area from
Saturday night into Sunday night. The deterministic models are also
showing a upper low dropping down into Plains by early next, but
with differing solutions on whether the upper low will become cutoff
over the central Plains or become more amplified with a deep trough
over eastern North America and ridge over the west. The ensemble
means of the aforementioned models would favor a more amplified
solution which would bring a cold front southeast through Missouri
and Illinois on Tuesday when the main trough is likely to move
across the area.  The best chance for showers and thunderstorms will
be Monday into Tuesday ahead of the front, but could continue to see
a scattered showers and a few thunderstorms that could last into
Wednesday.

Temperatures over the weekend into early next week are expected to
be at or just above normal as 850mb temperatures will be in the 18-
20C range ahead of the cold front.  This is reflected well with the
NBM and raw model temperature guidance which shows temperatures
warming up over the weekend, but then shows a increasing spread
between the 25th/75th percentiles which reflects the uncertainty
given the model differences early-middle next week.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 611 PM CDT Thu Aug 25 2022

A cold front is slowly drifting south across the area and has
sparked an area of thunderstorms north of St. Louis. I'm not
certain how long these storms will persist or if they will make it
to any of the St. Louis terminals. However I suspect the storms
will begin to dissipate soon, or at the very least move more
eastward than southward, Given that the storm's outflow has begun
to push well south of the storm itself. Winds along the outflow
should likewise diminish as it pushes further away from the
storms, but it may cause winds to turn to the north at the STL
area terminals. Storms will continue to diminish this evening,
leaving weak northerly winds in place through the remainder of the
TAF period.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 25, 2:26 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
226 PM CDT Thu Aug 25 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
226 PM CDT Thu Aug 25 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms over parts of northeast and east
central Missouri as well as west central and south central Illinois.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms over southeast Missouri on Friday
afternoon.

There is a chance of thunderstorms over parts of the area from
Saturday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Britt

In the hours before

Local storm report, Aug 25, 7:29 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT THU AUG 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     2 ENE SAINT CHARLES     38.80N 90.48W
08/25/2022                   ST. CHARLES        MO   TRAINED SPOTTER

            SEVERAL 10 INCH-DIAMETER TREE BRANCHES
            DOWNED. PEA SIZE HAIL ALSO FALLING.

&&

PFAHLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:18 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.